aka Toxicology Conundrum 014
You receive a call from a district hospital that is 2 hours away from your tertiary center by road. The call concerns a 50 year-old man (75 kg) with a past history of asthma and depression. He was taken to hospital by ambulance after admitting that he had ingested an overdose of his theophylline tablets. He said that he ingested 25 x 300mg theophylline SR tablets 1.5 hours previously and has the empty packaging with him. He has no previous history of self-harm or overdose. He is currently asymptomatic with vital signs of T 37.0 C, P 110/min, BP 140/80 mmHg, So2 98% OA, and is GCS 15.
Q1. What is the risk assessment?
The ingested dose is 100mg/kg. This is potentially life-threatening. The slow absorption of the slow release tablets means that toxicity may be considerably delayed – it is not reassuring that the patient currently looks well.
The risk assessment is likely to be accurate given the voluntary admission by the patient and the presence of empty packaging.
Dose-related risk assessment of theophylline:
- 5-10 mg/kg — therapeutic loading dose
- >10 mg/kg — potential for toxicity
- >50 mg/kg — life-threatening
This risk assessment reflects the narrow therapeutic index of theophylline. Incidentally, theophylline is also one of the medications on the “two pills that kill” list of potentially lethal ingestions by a toddler.
Q2. What is the toxic mechanism of theophylline?
- competitive antagonism of adenosine (e.g. seizures, tachycardia)
- altered intracellular calcium transport
- inhibition of phosphodiesterase leading to an increase in intracellular cAMP concentrations (e.g. tachycardia, metabolic effects, catecholamine release)
Q3. Describe the toxicokinetics of acute theophylline overdose.
Theophylline toxicokinetics (‘ADME’):
- Absorption –
Orally administered theophylline is well absorbed, but peak levels may not be reached for up to ~15 hours post-ingestion if the preparation is slow-release (compared to about 2 hours for therapeutic doses of standard preparations).
- Distribution –
Theophylline is rapidly distributed and has a small volume of distribution (~0.5 L/kg).
- Metabolism –
Theophylline is metabolised by cytochrome P450 liver enzymes (mostly 1A2, 3A4, and 2E1 isozymes) and has active (e.g. 1,3-dimethyluric acid) and inactive (e.g. methyl xanthine, 1-methyl uric acid) metabolites. Metabolism is saturable and may be affected by interactions with drugs that affect CYP450 activity.
- Elimination –
The elimination half-life can vary greatly, in a large overdose elimination is greatly prolonged.
Q4. What are the clinical features of acute theophylline overdose?
The clinical features result from the toxic effects of theophylline at the molecular level.
- Early features
- anxiety, vomiting, tremor, tachycardia, tachypnoea
- Severe toxicity
cardiac dysrhythmias, supraventricular tachycardia, atrial fibrillation and flutter, ventricular tachycardia, refractory hypotension.
- metabolic abnormalities:
hypokalaemia (severe, refractory), hypophosphataemia, hypomagnaesemia, hyperglycaemia, metabolic acidosis (lactate), respiratory alkalosis.
Dysrhythmias and seizures are late features of severe theophyline toxicity and suggest a very poor prognosis.
Q5. Should this man be transferred to another hospital? If so, why and how?
This is a life-threatening acute ingestion of theophylline. The patient needs to be managed where there is access to definitive treatment – namely haemodialysis in an intensive care setting. The life-threatening multisystem effects – especially cardiac dysrhythmia, hypotension, and seizures – tend to be refractory to other treatment measures and supportive care alone will not prevent death. Ideally, haemodialysis should be started before the onset of significant clinical deterioration.
In the case on which this scenario is based, a vascath was inserted at the peripheral hospital prior to transfer to the tertiary hospital by ambulance. The ICU had a bed held for him and hemodialysis was commenced on arrival. By this time he was still tachycardic and normotensive, but was feeling anxious (understandable!) and had started vomiting.
Q6. Are theophylline levels useful in an acute ingestion?
Yes – they are extremely useful. Levels correlate well with clinical severity and can be repeated every 2-4 hours until the level is falling.
In acute theophylline toxicity predicted severity is as follows:
- therapeutic — 55-110 micromol/L or 10-20 mg/L
- minor toxicity — 110-220 micromol/L or 20-40 mg/L
- moderate toxicity — 220-440 micromol/L or 40-80 mg/L
- severe toxicity — >440 micromol/L or >80 mg/L
- fatal — >550 micromol/L or >100 mg/L
Q7. Describe your overall management approach in this scenario (from the time of the initial call).
- Resuscitation, supportive care and monitoring –
This is a potentially life-threatening acute overdose of theophylline.
There are no immediate resuscitation issues.
Potential life-threats are likely to be delayed by many hours:
- supraventricular tachycardia
- potassium supplementation for severe hypokalemia
- other metabolic disturbances, such as hyperglycemia, do not usually require specific interventions.
- IV crystalloid (10-20 mL/kg) bolus
- noradrenaline infusion if resistant to fluid administration
- benzodiazepines (e.g. diazepm 5-10mg IV)
- if resistant then consider barbiturates and intubation/ ventilation/ general anesthesia.
- beta-blockade – e.g. metoprolol (5 mg IV slow then repeat in 5 min if needed), propanolol (0.5-1 mg IV slow then repeat in 5 min if needed), or esmolol infusion (0.05mg/kg/min then titrated up; 10 mg/mL in 5% dextrose)
- one of the few indications for beta-blockers in toxicology!
- beware of bronchospasm in asthmatics!
(Esmolol has a very short half-life (<10 min) and may be the best option in this setting)
- Investigations –
- Screening tests – ECG, BSL, paracetamol level
- Specific investigations – UEC, theophylline level (repeat every 2-4 hours – initial level was 25 mg/L in this case), other tests as indicated by comorbidities or complications.
- Decontamination –
Oral activated charcoal should be administered even if the presentation is delayed.
Aggressive control of vomiting with antiemetics is needed (e.g. ondansetron 4 mg IV)
- Enhanced elimination –
Haemodialysis is is the definitive life-saving intervention.
Repeat dose activated charcoal will enhance theophylline elimination but should not be used as a replacement for haemodialysis.
- Antidotes – nil
- Disposition –
Retrieval to an ICU capable of hemodialysis with the objective of commencing hemodialysis before clinical deterioration.
Q8. What are the indications for enhanced elimination in acute theophylline overdose?
The commonly accepted indications for haemodialysis in acute theophylline overdose are:
- serum theophylline >550 micromol/L or >100 mg/L
- clinical manifestations of severe toxicity:
The threshold for haemodialysis should be lowered if the patient is elderly or has significant comorbidities such as heart failure or liver disease.
Q9. How does chronic theophylline ingestion differ from acute toxicity?
There are important differences between acute and chronic theophylline toxicity. Characteristics of chronic theophylline toxicity include:
- tendency to occur in infants or the elderly
- generally presents with vomiting and tachycardia.
- metabolic effects are les pronounced.
- seizures and cardiac dysrhythmias occur frequently and at lower serum theophylline levels.
- Severe toxicity may occur at levels as low as >220 micromol/L (40 mg/L).
- Haemodialysis should be commenced at a lower serum theophylline level:
>330 micromol/L (60 mg/L) is commonly accepted
(haemodialysis should be commenced regardless of the level if there are features of severe toxicity).
The patient on whom this scenario was based was discharged the following day after undergoing haemodialysis overnight. Prompt haemodialysis prevented any significant increase in his theophylline levels on serial measurement. He did not develop any features of theophylline toxicity more severe than tachycardia and vomiting. He agreed to discontinue taking theophylline for his airways disease.
- Murray L, Daly FFS, Little M, and Cadogan M. Chapter 3.66 Theophylline; in Toxicology Handbook, Elsevier Australia, 2007. [Google Book Preview]
- Minton NA, Henry JA. Treatment of theophylline overdose. Am J Emerg Med. 1996 Oct;14(6):606-12 [pubmed]
- Shannon M. Life-threatening events after theophylline overdose: a 10-year prospective analysis. Arch Intern Med. 1999 May 10;159(9):989-94. [pubmed]
- Wikitox: Theophylline